Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Pocatello, ID

May 20, 2006Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 2006, 3:38 PM MDT for Bonneville County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2006, 3:38 PM MDT (21:38 UTC)
Expired
May 20, 2006, 4:30 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 116 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 202138
SVRPIH
IDC019-202230-
/O.NEW.KPIH.SV.W.0009.060520T2138Z-060520T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
338 PM MDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO

* UNTIL 430 PM MDT

* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTH OF PALISADES...OR ABOUT 7 MILES
  NORTHEAST OF GRAY...AND MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  IRWIN.

LAT...LON 4310 11135 4310 11117 4340 11107 4340 11136

$$

HEDGES

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
1 follow-up statement
000 
WWUS55 KPIH 202230
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT SAT MAY 20 2006

IDC019-202239-
/O.EXP.KPIH.SV.W.0009.000000T0000Z-060520T2230Z/
BONNEVILLE ID-
429 PM MDT SAT MAY 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BONNEVILLE COUNTY
EXPIRES AT 430 PM MDT...

AT 429 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4310 11135 4310 11117 4340 11107 4340 11136

$$

RS

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:10 PM MDT, 28 minutes earlier.

Area forecast discussion, May 20, 3:10 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 PM MDT SAT MAY 20 2006

.DISCUSSION...MINOR IMPULSES MOVING OVER THE TOP OF THE UPPER RIDGE
OVER THE NRN ROCKIES IS SUPPORTING TSTM DVLPMT ACRS THE CWA MTNS
THIS AFTN. MOST OF THE ACTIVITY IS WITH THE STRONGER WAVE NOW NE OF
THE CWA. TSTMS WILL CONTINUE THRU THE EVE HRS...WITH SMALL HAIL AND
GUSTY WINDS POSSIBLE. THE ANTYCYCLONIC FLOW AROUND THE RIDGE LOOKS
TO BE LESS DISTURBED ON SUNDAY..SO ONLY ISOLD TSTMS ARE EXPECTED IN
THE MTNS. BY MON MORNING...THE RIDGE WILL BE REPLACED BY SRLY FLOW
ALOFT AHEAD OF A SRN STREAM UPPER TROF MOVING INTO CEN CA. THIS TROF
MOVES NWD...AND BRINGS PLENTY OF UVV INTO THE CWA BY LATE MON AFTN.
EXPECT MORE WIDESPREAD TSTMS OVER THE CWA INTO MON NITE.

SW FLOW ALOFT PERVAILS BEHIND THE TROF FOR THE REST OF THE FCST
PERIOD. EXPECT MAINLY ISOLD TSTMS IN THE MTNS. HEDGES

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY
OVER HIGHER TERRAIN UNTIL AROUND 03Z...WITH ISOLATED SHOWERS
POSSIBLE FOR THE REMAINDER OF THE OVERNIGHT HOURS. ISOLATED
CONVECTION IS EXPECTED TO REDEVELOP AFTER ABOUT 18Z SUNDAY. IN AREAS
WITHOUT CONVECTION...VFR CONDITIONS WILL RULE. EXPECT GUSTY WINDS
AND SMALL HAIL IN THE VICINITY OF THUNDERSTORMS ALONG WITH MVFR
CEILINGS.  WAW

&&

.HYDROLOGY...MINOR TO MODERATE FLOODING CONTINUES ALONG VARIOUS
RIVERS IN EAST IDAHO. FLOOD WARNINGS REMAIN IN EFFECT FOR THE
PORNEUF RIVER IN BANNOCK COUNTY...THE BIG WOOD RIVER IN BLAINE
COUNTY...AND THE HENRYS FORK IN MADISON AND FREMONT COUNTIES.
THUNDERSTORMS THIS EVENING MAY PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY PROVIDE ADDITIONAL SMALL RISES DUE TO RUNOFF ON
AREA RIVERS AND STREAMS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR THE PORTNEUF RIVER IN BANNOCK COUNTY.
FLOOD WARNING CONTINUES FOR THE BIG WOOD RIVER AT HAILEY IN BLAINE
COUNTY.
FLOOD WARNING CONTINUES FOR THE HENRYS FORK NEAR REXBURG IN
MADISON AND FREMONT COUNTIES. PLEASE SEE HYDRO STATEMENTS FOR
FURTHER INFORMATION.
&&
Hazardous weather outlook, May 20, 5:32 AM MDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
532 AM MDT SAT MAY 20 2006

IDZ017>025-031-032-211145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
532 AM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT
WITH LOCALIZED HEAVY RAIN AND GUSTY WINDS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE. FLOOD WARNINGS CONTINUE FOR PORTIONS OF
EAST IDAHO. PLEASE SEE HYDRO STATEMENTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. UNSETTLED
WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD
WITH SHOWERS OR THUNDERSTORMS FORECAST NEARLY EVERY DAY. A COLD
FRONT IS FORECAST TO MOVE THROUGH THE REGION ON MONDAY...BRINGING
COOLER TEMPERATURES TO EAST IDAHO FOR THE LATER PORTIONS OF THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:04 PM MDTSevere Thunderstorm WarningPIHBonneville26 min
May 20, 3:04 PM MDTSevere Thunderstorm WarningPIHBonneville26 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.